Chapter

Lacrimal Gland, Tear Film, and Dry Eye Syndromes 3

Volume 506 of the series Advances in Experimental Medicine and Biology pp 1051-1055

Ocular Drying Associated with Oral Antihistamines (Loratadine) in the Normal Population-an Evaluation of Exaggerated Dose Effect

  • D. WelchAffiliated withOphthalmic Research Associates Dry Eye Department North Andover
  • , G. W. OuslerAffiliated withOphthalmic Research Associates Dry Eye Department North Andover
  • , L. A. NallyAffiliated withOphthalmic Research Associates Dry Eye Department North Andover
  • , M. B. AbelsonAffiliated withOphthalmic Research Associates Dry Eye Department North AndoverSchepens Eye Research Institute BostonHarvard Medical School Boston
  • , K. A. WilcoxAffiliated withHarvard Medical School Boston

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Many systemic medications adversely influence the eye by altering tear flow and production and natural tear substances, or by penetrating and combining with natural components of the tear film. Consequently, changes in tear film stability resulting from systemic medications lead to increased ocular discomfort. Oral antihistamines, anti-hypertensives (Accupril, Dyazide), antiemetics (Compazine, Dramamine), antidepressants (Celexa, Sinequan) and diuretics (Maxzide, Dyrenium) may cause dry eye syndromes. In particular, patients often complain of side effects associated with oral antihistamines such as Benadryl, Zyrtec, and Claritin®. One common complaint is their “drying” effect.